Lung Cancer |

Organizing Pneumonia as a Side-Effect of Ipilimumab Treatment for Malignant Melanoma FREE TO VIEW

Igor Barjaktarevic, MD; Nida Qadir, MD; Anu Suri*, MD; Jean Santamauro, MD; Diane Stover, MD
Author and Funding Information

Memorial Sloan Kettering Cancer Center, New York, NY

Chest. 2012;142(4_MeetingAbstracts):649A. doi:10.1378/chest.1388638
Text Size: A A A
Published online



PRESENTED ON: Tuesday, October 23, 2012 at 11:15 AM - 12:30 PM

INTRODUCTION: Ipilimumab is a recently developed human monoclonal antibody against cytotoxic T lymphocyte-associated antigen 4 (CTLA-4) used in the treatment of metastatic melanoma. CTLA-4 blockade results in enhanced immune response not only to tumor cells, but also to normal host tissues, which is the cause of most of ipilimumab’ s adverse effects.

CASE PRESENTATION: A 58 year-old Caucasian woman was admitted with two weeks of cough and worsening dyspnea. On initial presentation, the patient was severely hypoxic and had rapidly progressive dyspnea. Past medical history was significant for recently diagnosed metastatic melanoma of the foot, cryptogenic cirrhosis, stroke and a positive anti-cardiolipin antibody. Home medications included ursodiol, citalopram, aspirin, amlodipine, ezetimibe and metoprolol. Her only cancer treatment to date was ipilimumab which was started two months earlier. She had no known drug allergies or environmental exposures and denied any tobacco, illicit drug or alcohol use. On exam, the patient was afebrile, in moderate respiratory distress with oxygen saturation of 74% on room air. She had crackles in the lower half of both lung fields and bilateral lower extremity edema. Laboratory work up was unremarkable. Chest roentgenogram revealed new bilateral patchy infiltrates with predominantly lower lobe distribution. Subsequently, the patient became increasingly hypoxic. She was started on broad-spectrum antibiotics and 1mg/kg of Solumedrol. Chest imaging (Figure 1A and 1B) showed extensive, patchy, bilateral peribronchial consolidation most prominent in the lower lobes. Fiberoptic bronchoscopy with bronchoalveolar lavage and transbronchial biopsies was performed. Cytopathological and microbiological analysis showed no evidence of infection. Bronchoalveolar lavage showed lymphocytic alveolitis. The biopsy specimens revealed an organizing pneumonia pattern (Figure 2A). Her dyspnea and hypoxia improved and she was discharged home after ten days of hospitalization. Systemic steroids were tapered over six weeks after discharge. Repeat chest imaging (Figure 2B) showed resolution of the infiltrates six weeks later.

DISCUSSION: To our knowledge, this is the first report of pulmonary toxicity caused by ipilimumab which manifested on pathology as organizing pneumonia.

CONCLUSIONS: This case highlights the importance of considering ipilimumab lung injury in patients presenting with respiratory symptoms or pulmonary infiltrates since this presentation could mimic other etiologies such as infection and delay institution of appropriate therapy

1) Culver ME, Gatesman ML, Mancl EE, Lowe DK. Ipilimumab: a novel treatment for metastatic melanoma. Ann Pharmacother. 2011 Apr;45(4):510-9.

DISCLOSURE: The following authors have nothing to disclose: Igor Barjaktarevic, Nida Qadir, Anu Suri, Jean Santamauro, Diane Stover

No Product/Research Disclosure Information

Memorial Sloan Kettering Cancer Center, New York, NY




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543